Colorado, 2011

Tornado and Hail in Colorado, May 30 to 31, 2011

May 30 to 31, 2011 · NWS BOU · 11 events in 3 counties and zones

Severe thunderstorms produce quarter to ping pong size hail in Weld County. Strong winds caused tree damage in Sedgwick County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produce quarter to ping pong size hail in Weld County. Strong winds caused tree damage in Sedgwick County. In Adams County, there was a brief tornado touchdown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 30, 3:30 AM MST, 8 hours 46 minutes earlier.

Area forecast discussion, May 30, 3:30 AM MST, 8 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
430 AM MDT MON MAY 30 2011

.SHORT TERM...UPPER TROUGH LIFTING FROM UT/WRN WY TOWARD THE NE
TODAY...WITH THE BOTTOM OF THE TROUGH COMING ACROSS COLORADO THIS
AFTERNOON. STRONG SSE WINDS ALOFT AHEAD OF THE TROUGH...BUT THE
STRONGEST SURFACE GRADIENT IS OUT ALONG AND AHEAD OF THE DRYLINE IN
SERN CO AND WRN KS. MEANWHILE SHALLOW LIGHT NORTHERLY FLOW OVER
NORTHEASTERN COLORADO WITH STRATUS AND SOME FOG. CONDITIONS ALONG
THE FRONT RANGE WILL LIKELY IMPROVE A BIT...THEY ALREADY ARE AS IT
APPEARS SOME DRIER AIR IS GETTING ENTRAINED RIGHT AT THE SURFACE.
STILL EXPECTING THE CLOUD LAYER TO LAST MUCH OF THE MORNING AWAY
FROM THE FOOTHILLS...COULD GO FASTER CLOSER TO THE MOUNTAINS AS THE
LOW LEVEL WINDS GO MORE WESTERLY.

TROUGH PASSAGE APPEARS RATHER DISJOINTED...WITH LOW LEVEL WESTERLIES
INCREASING THIS MORNING WHILE WINDS ALOFT REMAIN PRETTY SOUTHERLY
UNTIL SOMETIME THIS AFTERNOON. MIDLEVEL CLOUD INDICATING SOME LIFT
WILL TRANSLATE ACROSS THE MOUNTAINS AND POSSIBLY NORTHERN COLORADO
DURING THE DAY...MODELS SHOW THIS SHRINKING SOME AS A SECOND DRY
SLOT TRIES TO DEVELOP...BUT THIS FEATURE IS LOOKING PRETTY SLIGHT AT
THIS TIME. GFS CONTINUES TO SHOW PRETTY DECENT MOUNTAINTOP FLOW
STRAIGHT OUT OF THE WEST AT 00Z...AND PRODUCES BORDERLINE HIGH WINDS
AS A RESULT. MEANWHILE THE NAM HAS A MORE ELONGATED TROUGH WITH
STRONG SLY WINDS ALOFT AHEAD OF THE TROUGH...THEN LIGHTER NW WINDS
BEHIND. THIS IS LOOKING MORE CORRECT AS THERE LOOKS TO ME QUITE A
BIT MORE TO THE TROUGHINESS OVER UT THEN THE GFS SHOWS. THIS ALL
APPEARS TO TAKE THE EDGE OFF THE WINDS...AS THE WINDS AT ALL LEVELS
AND THE LOW LEVEL PRESSURE GRADIENT NEVER APPEAR TO ALL BE COUPLED
AND PUSHING IN THE SAME DIRECTION. EVEN SO...WITH SOME COLD
ADVECTION AND INSTABILITY WE WILL MAKE THE MOST OF MODEST LOW LEVEL
GRADIENT AND MID LEVEL WINDS. TODAY DOES NOT APPEAR TO BE A HIGH
ENOUGH THREAT OF DAMAGING WINDS TO WARRANT A HIGH WIND WARNING...BUT
A PRETTY WINDY LATE SPRING DAY RATHER THAN THE SUMMER WEATHER MOST
ARE HOPING FOR ON MEMORIAL DAY. WILL BLEND THE CURRENT FORECAST WITH
THE NAM WINDS...WITH GUSTS TO AROUND 50 MPH ON THE PLAINS THIS
AFTERNOON AND AROUND 60 MPH IN THE FOOTHILLS THIS AFTERNOON AND
EVENING. CLEARING AND MUCH LIGHTER WINDS BY LATE TONIGHT.

.LONG TERM...NO BIG ADJUSTMENTS TO THE OVERALL TRENDS IN THE
FORECAST.  UNSEASONABLY WARM TEMPERATURES AND DRY CONDITIONS ARE
STILL ON TAP FOR TUESDAY THROUGH THURSDAY. A MODERATE SOUTHWESTERLY
FLOW WILL BE OVER COLORADO WITH A TROF ALONG THE PACIFIC NORTHWEST
COAST AND A BROAD RIDGE STRETCHING FROM TEXAS INTO THE CAROLINAS.
THE FLOW ALOFT DOES INCREASE ON THURSDAY AS THE TROF ALONG THE
PACIFIC NORTHWEST COAST MOVES INTO THE NRN ROCKIES/MONTANA.  THE
MDLS DO TRY TO ADVECT SOME SUBTROPICAL MOISTURE ACROSS NEW MEXICO
AND INTO COLORADO BY FRIDAY.  WL GO ALONG WITH BROAD BRUSH 10-20
PERCENT COVERAGE OF AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE
CWFA FOR FRIDAY THROUGH SUNDAY.  MAIN CONCERN WILL PERTAIN TO THE
UNSEASONABLY WARM TEMPERATURES.  FOR THE MOUNTAINS THIS WILL IMPACT
THE SNOWMELT...SEE THE HYDROLOGY DISCUSSION BELOW.  FOR THE FRONT
RANGE FOOTHILLS...SOUTH PARK AND NORTHEAST PLAINS FIRE WEATHER
ISSUES MAY START CROPPING UP AS FUELS GET DRIER.  MAIN AREA OF
CONCERN WILL BE SOUTH PARK...THE SOUTHERN FRONT RANGE FOOTHILLS AND
PALMER DIVIDE AREAS. NO HIGHLIGHTS AT THIS TIME BUT IT WILL BE
SOMETHING TO KEEP AN EYE ON.
&&

.AVIATION...GRADUAL IMPROVEMENT IN THE EARLY MORNING HOURS WITH
AREAS OF IFR PERSISTING...THEN WEST WINDS ARE EXPECTED TO DISSIPATE
THE STRATUS IN THE DENVER AREA BETWEEN 14Z AND 16Z. WEST WINDS WILL
INCREASE TO 20-30 KT WITH GUSTS TO 40 KT POSSIBLE THIS AFTERNOON...
WITH CROSSWIND IMPACTS AT KDEN AND KAPA. SPEEDS WILL DECREASE BY 02Z.

&&

.HYDROLOGY...MOUNTAIN TEMPERATURES WILL CLIMB ABOVE NORMAL IN THE
MIDDLE OF THE WEEK WITH HIGHS IN THE 50S AND 60S IN THE MOUNTAINS...
AND MID 70S TO LOWER 80S IN THE MOUNTAIN VALLEYS.  OVERNIGHT LOWS
ARE EXPECTED TO REMAIN ABOVE FREEZING IN THE MOUNTAINS.  THIS WILL
RESULT IN INCREASING SNOW MELT DURING THE LATTER HALF OF THE WEEK.
LOW LYING AREAS NEAR RIVERS AND CREEKS CAN EXPECT FLOODING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GIMMESTAD/COOPER
Hazardous weather outlook, May 30, 10:07 AM MST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1107 AM MDT MON MAY 30 2011

COZ030>051-311200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1107 AM MDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHWEST TO WEST WINDS ARE EXPECTED ACROSS NORTHERN COLORADO
THROUGH THIS AFTERNOON.  PEAK WIND GUSTS WILL BE IN THE 35 TO 45 MPH
RANGE ON THE PLAINS...WITH GUSTS UP TO 60 MPH IN THE HIGHER
MOUNTAINS AND FOOTHILLS.  SCATTERED LIGHT RAIN SHOWERS ARE ALSO
EXPECTED OVER THE MOUNTAINS...WITH MINOR SNOW ACCUMULATIONS POSSIBLE
AT ELEVATIONS ABOVE 10 THOUSAND FEET.  THE WINDS ON THE PLAINS WILL
DECREASE THIS EVENING...WITH A SLOWER DECREASE IN THE MOUNTAINS AND
FOOTHILLS OVERNIGHT.

AN UPPER LEVEL TROUGH MOVING FROM THE CENTRAL ROCKIES TO THE
NORTHERN PLAINS COMBINED WITH A SURFACE LOW OVER KANSAS AND NEBRASKA
WILL PRODUCE THE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG RIDGE OF HIGH PRESSURE BUILDING TO THE SOUTHEAST OF THE
AREA WILL BRING DRY AND MUCH WARMER THAN NORMAL CONDITIONS FOR THE
REMAINDER OF THE WEEK. THESE SIGNIFICANTLY WARMER AFTERNOON
TEMPERATURES WILL CAUSE RAPID SNOW MELT IN THE HIGH COUNTRY. AS A
RESULT...THE ONSET OF HEAVY RUNOFF AND FLOODING ON MANY CREEKS AND
STREAMS IS EXPECTED. WITH SOUTHWESTERLY FLOW ALOFT AND WARM
TEMPERATURES...EXPECT DRY AND WINDY CONDITIONS MAINLY SOUTH OF THE
INTERSTATE 70 CORRIDOR. A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS WILL OCCUR WEDNESDAY OVER THE EASTERN CENTRAL
PLAINS...THEN OVER THE REST OF THE AREA BY THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/KRIEDERMAN

The radar

The Denver radar (KFTG), 37 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Weld

When
May 30, 12:16 PM MST
Where
Weld County, 0.87 mi SW of Hudson Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.090, -104.710

Hail, Weld

When
May 30, 12:20 PM MST
Where
Weld County, 1.74 mi SE of Hudson Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.080, -104.680

Hail, Weld

When
May 30, 12:30 PM MST
Where
Weld County, 2.1 mi W of Windsor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.470, -104.920

Hail, Weld

When
May 30, 1:19 PM MST
Where
Weld County, 1.26 mi ENE of Keenesburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.110, -104.500

Hail, Weld

When
May 30, 1:26 PM MST
Where
Weld County, 0.69 mi N of Keenesburg
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.110, -104.520

Hail, Adams

When
May 30, 1:57 PM MST
Where
Adams County, 16.92 mi NNE of Manila
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.990, -104.360

Tornado, Adams

When
May 30, 2:04 PM MST
Where
Adams County, 15.64 mi NNE of Strasburg
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Fire Department/Rescue
Coordinates
39.930, -104.190

A tornado touched down briefly but did no damage.

Hail, Weld

When
May 30, 2:15 PM MST
Where
Weld County, 6.35 mi E of Prospect
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.050, -104.210

Hail, Weld

When
May 30, 2:18 PM MST
Where
Weld County, 8.71 mi ESE of Prospect
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.020, -104.170

Hail, Adams

When
May 30, 2:22 PM MST
Where
Adams County, 20.72 mi NNE of Strasburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.990, -104.130

Thunderstorm Wind, Sedgwick

When
May 31, 4:30 PM MST
Where
Sedgwick County, Julesburg
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
40.980, -102.270

Intense thunderstorms winds snapped a tree in two, causing the top of the tree to fall on to the backside of a home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyThe tornado archive for Colorado, 2011Warnings in Colorado, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313402, 313411, 313412, 313405, 313403, 313404, 313410, 313409, 313408, 313407, 318126.